I have a 30 year old son who is or has been addicted to opiates, mostly somas. He has been without them since he was arrested on Dec. 7. He would not go to a rehab & says that he will quit on his own. I believe that he is trying but I also know that he went to see a therapist & was diagnosed as being bipolar. The prescription that he got was a generic form of Lamictal. I visited him today & saw the pill bottle, it says "41" but there were only 9 pills left in the container. The date was Dec. 19 - that's only been 7 days ago & it says to take "1 for the lst 7 days & then take 2 a day". I asked him why there were so few in the bottle & he said the pharmacy didn't have enough to fill the entire prescription. Don't they usually write that on there if they are short? I'm suspecting that he is abusing this drug to get really relaxed & sleep a lot. What should I do? Thanks
The generic for Lamictal is lamotrigine. I a have heard of it being abused. It is an anti-seizure medicine commonly used for bipolar disorder. Pharmacies often do not always mark on the bottle when they do not fulfill a script. I would not automatically rush to judgement. I am confused when you say that he is addicted to opiates. Soma is not an opiate. It is a sedative, used for muscle relaxation. Even though it is somewhat addictive, it is not an opiate and does not present the same challenge of withdrawal as true opiates do. As a mother, no matter how much you want to help him, the only one who can do it is he himself. When he is ready for help, I am here and ready to answer any question he might have. Good luck to you both.
Sorry for the confusion about the opiates. He had been taking hydrocodone and somas. He spent 10 days in jail for having hydrocodone in his vehicle & driving under the influence. He has not taken any since then & says that he is finished with the drugs. But I did check with the pharmacy and he has abused the lamotrigine. He received 4 (25 mg) one day & then picked up the remainder of the prescription the next day for a total of 45. So he took an average of 5 per day. I realize I can't force him to get help, but I just can't give up on him either. Thanks for any advice you can give. The bipolar disorder is a very new diagnosis.
I really do understand your need as a mother to help. Even though bipolar may be a new diagnosis to your son, it is not a new condition for him. It is very common for young people with undiagnosed bipolar disorder or depression to self-medicate with various addictive drugs.
The therapeutic dose for lamotrigine is 200mg a day. It is recommended to go up to that dose slowly, but I would not worry that he is overdosing on it. You did not tell me if he is still on opiates or not. If he is not, to keep him clean you might consider talking to him about a Vivitrol injection which will help him with cravings and prevent him from use. You can read up on that in my blog on Naltrexone therapy.
Stay wall and take care of yourself.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.